Low testosterone tied to low libido

A reader wonders if a testosterone replacement therapy may have improved his skin condition and low libido.

By

Lifestyle

March 22, 2022 - 2:32 PM

Photo by Pixabay.com

Dear Dr. Roach: Approximately five years ago, I was diagnosed with an aggressive prostate cancer. My urologist referred me for radiation therapy, to be followed by Lupron every six months for two years. The shots caused low libido and hot flashes, which exacerbated my rosacea. At the time, I asked my urologist if I could start on testosterone. He replied that it might cause a recurrence of the cancer. About two years ago, a new urologist prescribed testosterone replacement, and the hot flashes and libido problem have decreased. 

Did the testosterone replacement possibly cause the improvement in my libido and skin condition? — D.T.

Answer: The use of testosterone replacement in prostate cancer survivors is controversial. Prostate cancer growth is generally encouraged by testosterone. The role of leuprolide (Lupron) is to reduce testosterone levels to nearly zero. This removes stimulus to growth of the cancer cells. Testosterone treatment makes no sense for a man who is receiving active treatment with medications like Lupron.

Related
September 18, 2019
September 4, 2019
February 5, 2019
June 18, 2018